Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Tallahassee, FL

March 25, 2005Dixie County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 25, 2005, 6:43 AM EST for Dixie County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2005, 6:43 AM EST (11:43 UTC)
Expired
Mar 25, 2005, 7:15 AM EST
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Dixie County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 5:35 AM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2005-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2005-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 251143
SVRTAE
FLC029-251215-
/O.NEW.KTAE.SV.W.0039.050325T1143Z-050325T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
643 AM EST FRI MAR 25 2005

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIXIE COUNTY IN FLORIDA
  THIS INCLUDES THE CITY OF CROSS CITY

* UNTIL 715 AM EST

* AT 636 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES NORTHWEST OF CROSS CITY...OR ABOUT 8
  MILES EAST OF STEINHATCHEE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROSS CITY BY 650 AM EST...

LAT...LON 2980 8326 2963 8333 2932 8296 2978 8269

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 2:33 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 25, 2:33 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
233 AM EST FRI MAR 25 2005

.SYNOPSIS...THE 03 UTC SURFACE ANALYSIS SHOWED AN EAST-WEST ORIENTED
WARM FRONT ACROSS THE NORTHERN GULF. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS HAVE BEEN DEVELOPING ALONG AND NORTH OF THIS FRONT.
IN FACT, WE WITNESSED AN IMPRESSIVE STORM SPLIT OVER APALACHEE BAY.
IN THIS CASE THE LEFT MOVER (WHICH IS CURRENTLY MOVING INTO TAYLOR
COUNTY) IS NEARLY AS IMPRESSIVE AS THE RIGHT MOVER, AND WEVE SEEN
SOME VERY IMPRESSIVE CROSS SECTIONS WITH THIS LEFT MOVER INDICATING
THE POTENTIAL FOR UNUSUALLY LARGE HAIL. OTHER THAN THOSE TWO SUPER
CELLS MOST OF THE RAIN HAS BEEN SHOWERY AND DISORGANIZED. THE LONG
TERM VAPOR LOOP SHOWS THE SHORT WAVE TROUGH THAT RACED ACROSS
NORTHERN MEXICO YESTERDAY MORNING IS NOW MOVING EAST OVER OUR AREA,
AND THIS HAS PROBABLY HELPED IN THE INITIATION OF DEEP MOIST
CONVECTION NEAR THE FRONT.

&&

.SHORT TERM...THE RAIN SHOULD TAPER OFF LATER THIS MORNING AS THE
WARM FRONT MOVES RAPIDLY NORTHWARD AND THE SHORT WAVES RACES OFF TO
THE EAST. WE WILL INCLUDE THE MENTION OF STRONG STORMS GIVEN THE
IMPROVING INSTABILITY AND DEEP LAYER VERTICAL SHEAR. MOIST ONSHORE
FLOW OVER THE COOLER SHELF WATERS AND LAND MASS MAY PRODUCE AREAS OF
DENSE FOG TONIGHT AND SATURDAY MORNING. THE NEXT SIGNIFICANT RAIN
CHANCES WILL BE SATURDAY AFTERNOON THROUGH SUNDAY NIGHT, AS A
COMPLICATED FRONTAL SYSTEM OVER THE SOUTHEAST U.S. INTERACTS WITH AN
ACTIVE SUBTROPICAL JET AND ABUNDANT DEEP LAYER MOISTURE AND
INSTABILITY. ALTHOUGH THE MODELS STILL DIFFER ON THE DETAILS, THERE
IS ENOUGH OF A CONSENSUS THAT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP DURING THIS TIME FRAME.

WE ARE GROWING INCREASINGLY CONCERNED ABOUT THE SEVERE WEATHER
THREAT THIS WEEKEND. IT WOULD BE UNUSUAL TO HAVE SUCH A LONG PERIOD
(24-36 HOURS) OF FAVORABLE SEVERE WEATHER PARAMETERS IN THIS AREA,
BUT NUMERICAL GUIDANCE IS FORECASTING THIS SCENARIO. OF PARTICULAR
CONCERN IS THE ABUNDANT INSTABILITY AND DEEP LAYER VERTICAL WIND
SHEAR. WITH A QUASI-STATIONARY FRONTAL BOUNDARY NEAR OR JUST NORTH OF
OUR REGION SATURDAY AFTERNOON AND EVENING, THERE COULD
BE ENHANCED 0-1 KM SHEAR AND A TORNADO THREAT. ANOTHER WAVE OF
SEVERE WEATHER WILL BE POSSIBLE IF A POWERFUL SQUALL DEVELOPERS
AHEAD OF AN APPROACHING COLD FRONT SUNDAY MORNING. WE WILL BEGIN
TO ALERT THE PUBLIC ABOUT THIS THREAT FOR THE MORNING PACKAGE.

&&

.MARINE...WINDS AND SEAS WILL BE AT CAUTION LEVELS TODAY BEFORE
SUBSIDING TONIGHT. ANOTHER ROUND OF CAUTION LEVELS WILL OCCUR
SATURDAY NIGHT AND SUNDAY AHEAD OF THE NEXT FRONTAL SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  80  60  81  65 /  50  20  40  60
PANAMA CITY  77  63  79  66 /  50  20  40  60
DOTHAN       78  60  82  64 /  30  10  40  70
ALBANY       78  58  81  63 /  30  10  40  70
VALDOSTA     79  61  82  66 /  50  10  40  60
CROSS CITY   78  62  79  67 /  50  20  40  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

FOURNIER
Hazardous weather outlook, Mar 25, 3:55 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 AM EST FRI MAR 25 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-252050-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
355 AM EST FRI MAR 25 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. AN UPPER LEVEL
DISTURBANCE IS INTERACTING WITH A WARM FRONT AND PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS THIS MORNING. A FEW OF THESE STORMS HAVE
BEEN SEVERE...WITH REPORTS OF LARGE HAIL. THIS THREAT WILL CONTINUE
UNTIL THIS AFTERNOON. AS THE AFTERNOON GOES ON MOST OF THE RAIN WILL
END AS THE WARM FRONT MOVES NORTH OF THE REGION AND THE UPPER LEVEL
DISTURBANCE MOVES EAST.

.DAYS TWO THROUGH SEVEN...
THERE IS A MODERATE RISK OF SEVERE WEATHER SATURDAY AFTERNOON THROUGH
SUNDAY MORNING. A COMPLEX FRONTAL SYSTEM WILL BE POSITIONED WEST AND
NORTHWEST OF THE REGION SATURDAY AND SATURDAY NIGHT. THE PROXIMITY OF
THIS FRONT...COMBINED WITH FAVORABLE INSTABILITY AND VERTICAL WIND
SHEAR...WILL GIVE THIS REGION AN ENHANCED SEVERE WEATHER THREAT. THIS
THREAT WILL LAST FOR A LONGER PERIOD OF TIME THAN NORMAL...POSSIBLY
FOR A PERIOD OF 24 TO 36 HOURS. PLEASE MONITOR THE LATEST FORECASTS
FOR UPDATES ON THIS POTENTIALLY SERIOUS SITUATION.

A COLD FRONT WILL MOVE EAST SUNDAY NIGHT AND MONDAY
MORNING...BRINGING WITH IT A SQUALL LINE. SOME OF THE STORMS IN THIS
SQUALL LINE MAY BE SEVERE SUNDAY MORNING. THE RAIN WILL END MONDAY AS
COOLER DRIER AIR MOVES INTO THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER
ACTIVATION MAY BE REQUIRED.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
PANHANDLE AND BIG BEND COASTS. A RIP CURRENT IS A STRONG NARROW
CURRENT OF WATER FLOWING FROM THE BEACH THROUGH THE SURF ZONE. IT CAN
RAPIDLY CARRY A SWIMMER INTO DEEPER WATER.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

FOURNIER

In the hours before

Local storm report, Mar 25, 2:59 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 AM EST FRI MAR 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             5 SE PERRY              30.06N 83.52W
03/25/2005  1.75 INCH        TAYLOR             FL   LAW ENFORCEMENT

            SEVERAL REPORTS OF GOLF BALL SIZED HAIL AT THE SE END OF
            PERRY EXTENDING TO POINTS SE. THIS INCLUDES, PINE BLUFF
            ROAD, HOLT ROAD, SAN PEDRO, AND COUNTY RD 30.

&&

GOULD
Special weather statement, Mar 25, 5:35 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
535 AM EST FRI MAR 25 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-251800-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
535 AM EST FRI MAR 25 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 100 PM EST FRIDAY
AFTERNOON (NOON CST).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 1:48 AM ESTSevere Thunderstorm WarningTAETaylor57 min
Mar 25, 2:34 AM ESTSevere Thunderstorm WarningTAELafayette, Madison, Taylor56 min
Mar 25, 4:29 AM ESTSevere Thunderstorm WarningTAEMadison16 min
Mar 25, 5:23 AM ESTSevere Thunderstorm WarningTAETaylor37 min
Mar 25, 5:56 AM ESTSevere Thunderstorm WarningTAEDixie, Taylor49 min
Mar 25, 9:33 AM ESTSevere Thunderstorm WarningTAEFranklin, Liberty42 min
Mar 25, 12:12 PM ESTSevere Thunderstorm WarningTAEDixie63 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.